New York, 2009

Hail and Damaging Wind in New York, May 9, 2009

May 9, 2009 · NWS BTV · 4 events in 2 counties and zones

On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

On May 9th, a surface low and cold front moved from the Great Lakes across northern New York and Vermont, along a stationary boundary draped across the Adirondacks and central Vermont. This stationary boundary separated the cool, moist and stable air to the north, from the warm, moist and unstable air south. In addition a long-lived, strong mid-level shortwave and associated thunderstorm complex traveled across the Great Lakes and along this boundary across New York during the afternoon hours.

Severe thunderstorms and a developing squall line produced large hail up to an inch in diameter as well as damaging winds that knocked down trees and power lines to portions of southern St. Lawrence and Essex counties. Aerial photographs of tree damage in far northwest Essex county (9 NW Newcomb) showed evidence of possible micro burst activity as a hundred or so trees were flattened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 9, 12:29 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 9, 12:29 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
129 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A STRONG SURFACE COLD FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTH COUNTRY BY THIS AFTERNOON AND EVENING. THE PRIMARY
THREAT WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
LOCALIZED GUSTY WINDS. ON SUNDAY...MUCH COLDER TEMPERATURES CAN BE
EXPECTED WITH BREEZY NORTHWEST WINDS AND SCATTERED RAIN SHOWERS. THE
BELOW NORMAL TEMPERATURES WILL CONTINUE INTO MONDAY...BEFORE A SLOW
WARMING TREND DEVELOPS TOWARD THE MID OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO
INCREASE POPS FOR LATE THIS MORNING ACROSS NORTHERN NEW
YORK...ALSO TO UPDATE TEMPS SKY AND WIND TO REFLECT CURRENT
CONDITIONS. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE.
PREVIOUS DISCUSSION FOLLOWS.

THE NEAR TERM FOCUS WL BE TIMING OF CONVECTION THIS AFTN/EVENING
AND THE POTENTIAL FOR STRONG STORMS. WATER VAPOR SHOWS WEAK AREA
OF SUBSIDENCE DEVELOPING BEHIND FIRST AREA OF CONVECTION ACRS
SOUTHERN ONTARIO ATTM...WHICH WL MOVE ACRS OUR CWA THIS MORNING.
MEANWHILE...WEAK EMBEDDED 5H VORT MOVING FROM SW TO NE ACRS THE
NORTHERN OHIO VALLEY WL IMPACT OUR CWA BY 18Z SATURDAY...WITH THE
FIRST ROUND OF CONVECTION EXPECTED. THE SECOND 5H VORT ASSOCIATED
WITH DEVELOPMENT OF MID/UPPER LVL TROF AND SFC/85H FRNT IS
LOCATED ACRS THE NORTHERN PLAINS ATTM AND WL APPROACH OUR WESTERN
CWA BTWN 21Z- 23Z SATURDAY...WITH ANOTHER ROUND OF CONVECTION
EXPECTED.

OVERALL...I FEEL SVR WEATHER THREAT WL BE LIMITED DUE TO SEVERAL
FACTORS...FIRST CONVECTION DEVELOPING TO OUR SOUTH WL LIMIT LLVL
MOISTURE ADVECTION INTO OUR CWA...AND KEEP SFC DWPTS IN THE 50S
TODAY...SECOND THE TIMING OF THE STRONGEST VORT WL NOT BE WHEN
SFC HEATING IS THE BEST AND INSTABILITY THE GREATEST...AND
FINALLY THE DEEP LAYER SHEAR PARAMETERS ARE MARGINAL AT BEST.

FIRST VORT ACRS THE NORTHERN OHIO VALLEY WL APPROACH OUR WESTERN
CWA BY 18Z TODAY...WITH SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP ACRS NNY/DACKS. THIS VORT WL INTERACT WITH SFC BASED
CAPES BTWN 800-1000 J/KG AND LIS AROUND -4C TO PRODUCE SOME
STRONG STORMS. GIVEN...THE BEST WINDS ARE LOCATED AT 500 MB...AND
0-3KM SHEAR IS LIMITED...THESE STORMS WL BE PULSE-LIKE IN
NATURE...WITH THE PRIMARY THREAT BEING SMALL HAIL AND WIND GUSTS
TO 40 MPH. MEANWHILE...NEXT ROUND OF STORMS WL DEVELOP BTWN 21Z
AND 00Z THIS EVENING ASSOCIATED WITH POTENT 5H VORT AND STRONG
SFC/85H FRNT MOVING ACRS OUR CWA. THIS SYSTEM WL HAVE LIMITED SFC
INSTABILITY DUE TO PRIOR CONVECTION COOLING SFC
TEMPS/CLOUDS...BUT BETTER DYNAMICS AND COOLING ALOFT...WL
COMBINED WITH SLIGHTLY STRONGER WIND PROFILES TO PRODUCE SEVERAL
LOW TOP BOWING LINE SEGMENTS...WITH THE PRIMARY THREAT SMALL HAIL
AND LOCALIZED WIND GUSTS TO 45 MPH.

TEMPS WL BE TRICKY...BASED ON EXPECTED CLOUDS AND THE DEVELOPMENT
OF CONVECTION THIS AFTN...BUT PROGGED 85H TEMPS NEAR 10C SUPPORT
HIGHS IN THE U60S MTNS TO M70S VALLEYS...WITH POTENTIAL FOR A FEW
U70S ACRS THE LOWER CT RIVER VALLEY. TONIGHT...STRONG SFC COLD
FRNT CONTS TO PUSH ACRS OUR CWA AND 85H TEMPS DROP QUICKLY. THIS
STRONG LLVL CAA COMBINED WITH POTENT 5H VORT MOVING ACRS OUR
CWA...WL PRODUCE MORE SHOWERS AND STORMS THRU 06Z. WL MENTION
LIKELY TO CAT POPS THRU 06Z AND THE POTENTIAL FOR SMALL
HAIL/GUSTY WINDS. GIVEN...STRONG THERMAL GRADIENT AND LLVL CAA
OVERNIGHT LOWS WL BE DIFFICULT...BUT WL TREND TWD THE NAM BUFKIT
2M TEMPS...WHICH SUPPORT NEAR 40F SLK TO NEAR 50F AT BTV.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 350 AM EDT SATURDAY...A MID/UPPER LVL CLOSED CYCLONIC CIRCULATION
WL MOVE ACRS THE NORTH COUNTRY ON SUNDAY INTO MONDAY...WITH VERY
COOL AND UNSETTLED WEATHER EXPECTED. 85H TEMPS DROP TO -4C BY 00Z
MONDAY...WITH SOUNDINGS SHOWING VERY LIMITED MIXING...DUE TO
CLOUDS. WL MENTION HIGHS ONLY IN THE M/U 40S MTNS TO U40S/L50S
VALLEYS WITH MAYBE A FEW MID 50S AT VSF/RUT. WL CONT TO MENTION
LIKELY POPS DUE TO MOISTURE/DYNAMICS PROGGED TO BE ACRS OUR CWA.
WOULD NOT BE SURPRISED FOR A FEW WET SNOW FLAKES ACRS THE HIGHER
TRRN SUNDAY NIGHT INTO MONDAY MORNING...ACTUALLY JUST EXAMINED THE
JAY PEAK GFS BUFKIT THERMAL PROFILE AND WOULD NOT BE SURPRISED IF
SOME ACCUMULATING SNOW OCCURRED ABOVE 1200 FT ON SUNDAY NIGHT. WL
ONCE AGAIN FIND THE WINTER WEATHER TOOL AND PLACE SOME WET SNOW IN
THE GRIDS ON SUNDAY NIGHT ACRS THE HIGHER TRRN. ON MONDAY...NW FLW
ALOFT WL CONT WITH SEVERAL WEAK EMBEDDED VORTS...BUT BEST DEEP
LAYER MOISTURE WL SHIFT INTO EASTERN CANADA. GIVEN...NW UPSLOPE
FLW AND COLD 85H TEMPS WL CONT TO MENTION SOME
SHOWERS...ESPECIALLY ACRS THE HIGHER TRRN. 85H TEMPS NEAR 0C
SUPPORT HIGHS IN THE MID/UPPER 50S MOST LOCATIONS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 308 AM EDT SATURDAY...FOLLOWED 00Z GFS ENSEMBLE THIS
CYCLE...WHICH HAS GOOD CONSISTENCY WITH THE 08/12Z ECMWF. FAIR
CONDITIONS ANTICIPATED TUES/WED WITH ENSEMBLE POPS BLW 20 PERCENT
WITH MIGRATORY ANTICYCLONE TRANSLATING FROM WEST TO EAST ACROSS
THE NORTHEAST. VLY HIGHS IN THE UPR 50S TUESDAY WILL MODERATE AS
SLY LOW-LEVEL RETURN FLOW YIELDS HIGHS IN THE MID TO UPR 60S FOR
WEDNESDAY ON WRN PERIPHERY OF SFC RIDGE. THE NEXT FRONTAL SYSTEM
ARRIVES ON THURSDAY WITH BEST THREAT FOR RAIN DURING THE AFTN AND
INTO THE OVERNIGHT HRS. PROLONGED SLY LOW-LEVEL FLOW AND AMPLIFIED
SHORTWAVE TROUGH SUGGEST FRONTAL RAIN BAND MAY BE MODERATELY HEAVY
WITH POTENTIAL FOR AVERAGE RAINFALL AMTS OF A QUARTER TO HALF INCH
AND LCL HIGHER AMTS POSSIBLE. HIGH TEMPERATURES ON THURSDAY WILL
ONCE AGAIN GENERALLY BE IN THE 60S. A CHANCE OF SHOWERS CONTINUING
INTO FRIDAY CAN/T BE RULED OUT ATTM...FOLLOWED BY DRIER CONDITIONS
FOLLOWING FROPA ON FRIDAY. PARTIAL CLEARING EXPECTED BY FRI AFTN
WITH SLIGHTLY COOLER HIGH TEMPS IN THE LWR 60S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...VFR/MVFR WITH SCATTERED IFR THROUGH THIS
AFTERNOON AND INTO THIS EVENING AS SHOWERS AND THUNDERSTORMS
CONTINUE TO MOVE ACROSS THE FORECAST AREA. ALL SITES WILL SEE
THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH MAY INCLUDE SMALL HAIL
AND GUSTY WINDS AT TIMES. CEILINGS WILL DROP TO AROUND 1000 FT IN
ANY THUNDERSTORMS...BELOW 1000 FT AT KSLK...AND VISIBILITY TO 2SM.
ALTHOUGH THUNDERSTORMS WILL COME TO AN END AFTER 23Z...SHOWERS AND
MVFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE
OVERNIGHT...ESPECIALLY AT THE MOUNTAIN SITES. WINDS WILL BECOME
GUSTY THIS EVENING AHEAD OF APPROACHING COLD FRONT...EVENTUALLY
TURNING TO THE NORTHWEST EARLY SUNDAY MORNING.

OUTLOOK 12Z SUNDAY THROUGH THURSDAY...

SUN/SUN NGT...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY. WLY WINDS 10-20
MPH DURING THE DAY SUN.

MONDAY/MONDAY NGT...PERIODS OF MVFR CONDITIONS /MAINLY DUE TO
CIGS/ WITH SCT -RW POSSIBLE.

TUESDAY/WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS
THE NERN CONUS. LIGHT WINDS.

WEDNESDAY NGT/THURSDAY...MVFR CONDITIONS WITH RAIN SHOWERS LIKELY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...NEILES/TABER
SHORT TERM...TABER
LONG TERM...BANACOS
AVIATION...BANACOS/MB
Hazardous weather outlook, May 9, 2:43 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT SAT MAY 9 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-100745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE NORTH COUNTRY. THE FIRST STORMS WILL DEVELOP OVER
NORTHER NEW YORK BY MID AFTERNOON AND SPREAD INTO CENTRAL AND
NORTHERN VERMONT BY LATE THIS AFTERNOON. THE PRIMARY THREAT WILL
BE SMALL HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD
WILL CAUSE SOME PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS. THE SHOWERS AND THUNDERSTORMS WILL SLOWLY WEAKEN AND MOVE
EAST OF THE REGION BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANY
REPORTS OF HAIL...WIND GUSTS...AND RAINFALL ASSOCIATED WITH
THUNDERSTORMS WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, May 9, 12:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
139 PM EDT SAT MAY 9 2009

NYZ026-029-087-091845-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG...
POTSDAM...GOUVERNEUR
139 PM EDT SAT MAY 9 2009

...STRONG STORMS MOVING INTO SAINT LAWRENCE COUNTY NEW YORK...

AT 130 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING INTO WESTERN SAINT LAWRENCE COUNTY IN
NORTHERN NEW YORK. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH...AND
WILL AFFECT LOCATIONS SUCH AS GOUVERNEUR...POTSDAM..AND MASSENA
THROUGH 230 PM. THESE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING...ESPECIALLY OVER SOUTHERN PORTIONS
OF SAINT LAWRENCE COUNTY. IF YOU ARE OUTDOORS...SEEK SHELTER
INSIDE A BUILDING AS THESE STORMS APPROACH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS
EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
UPDATES ON THIS WEATHER SITUATION.

MB

The radar

The Ft Drum radar (KTYX), 74 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Lawrence

When
May 9, 1:35 PM EST
Where
St. Lawrence County, Wanakena
Measured
1 in hail
Reported by
Department of Highways
Coordinates
44.130, -74.920

Quarter size hail reported.

Thunderstorm Wind, Essex

When
May 9, 2:17 PM EST
Where
Essex County, 9.42 mi NNW of Newcomb
Measured
78 kt (90 mph) estimated gust
Crop damage
$15,000
Reported by
Park/Forest Service
Coordinates
44.088, -74.264

A hundred or so trees blown down by apparent microburst in the vicinity of a Ranger station near Shattuck Clearing.

Hail, Essex

When
May 9, 2:30 PM EST
Where
Essex County, 0.99 mi W of Newcomb
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.972, -74.190

Penny size hail reported at Newcomb Visitor Center.

Hail, Essex

When
May 9, 3:04 PM EST
Where
Essex County, 2.94 mi SSW of Moriah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.010, -73.520

Penny size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161807, 162770, 161805, 161806.